FDA Warns Acne Products May Cause Serious Allergic Reactions
Written by Taylor Smith | Healthy-Mag.com
Acne is the bane of many teenagers and twenty-somethings all around the world. Bad acne can be embarrassing and distracting, making most desperate for any kind of medication that could help clear their skin. The problem is that many of these treatments don’t work universally. Some work and some don’t—and in some cases there can be serious allergic reactions. That’s why the Food and Drug Administration (FDA) recently issued a warning about over-the-counter products on its website.
The FDA issued a Drug Safety Announcement and accompanying Consumer Update about topical acne products that contain benzoyl peroxide or salicylic acid, stating that consumers should immediately stop using these products if they develop hives or itching.
Many of these products have often included similar direction to stop use if any kind of irritation develops at the site of application. So why the Drug Safety Announcement?
The FDA warning is in reference to a rare and hitherto unlisted severe allergic reaction that could be potentially life threatening.
“There is currently no mention of the possibility of these very severe allergic reactions on the product labels. It’s important that consumers know about them and that they know what to do if they occur,” the FDA says in their recently released statement.
They go on to say that the severe hypersensitivity differs from local skin irritation that may occur at the site of application, which are already included in the Drug Facts label. The FDA advises that consumers who experience “hypersensitivity reactions such as throat tightness; difficulty breathing; feeling faint; or swelling of the eyes, face, lips, or tongue” should seek immediate medical attention.
Although the FDA has not yet ascertained whether the active acne-fighting agents in these medications are to blame or if the reaction was triggered by inactive ingredients in these topical treatments (or possibly a combination of both), they are still urging manufacturers like Proactiv, Neutrogena, MaxClarity, Oxy and others to add an additional warning to their product labels.
Latest posts by Healthy Staff (see all)
- How to Make Halloween Treats a Little Less Spooky - October 22, 2018
- 5 Ways Moms Can Make the Most Out of Back-to-School - August 18, 2018
- Caramelized Apple Strudel (Vegan) - August 1, 2018